Hail, Oswego
- When
- August 29, 12:15 PM EST
- Where
- Oswego County, Cleveland
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.233, -75.900
A cold front stretching across the lower Great Lakes became nearly stationary. Occasional showers and thunderstorms persisted along the front during the late morning and early afternoon hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A cold front stretching across the lower Great Lakes became nearly stationary. Occasional showers and thunderstorms persisted along the front during the late morning and early afternoon hours. Three-quarter inch hail fell in Franklinville, Cattaraugus county, while hail up to one-and-three-quarters inch was reported in Cleveland, Oswego county. The thunderstorm winds, estimated to 60 mph, downed trees and power lines in Caledonia, Livingston county; Henrietta and Brighton, Monroe county; Croghan, Lewis county; and Lorraine, Jefferson county. The training thunderstorms produced heavy rains leaving parts of Monroe and Wayne counties under water up to waist high. Weather radar estimates of rainfall totaled four to six inches over parts of those counties. A State of Emergency was declared in Wolcott, Wayne county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 29, 12:10 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION UPDATE NATIONAL WEATHER SERVICE BUFFALO NY 110 PM EDT SUN AUG 29 2004 QUICK UPDATE TO PRODUCTS TO REFLECT SVR TSTM WATCH 795 THROUGH 23Z FOR ALL COUNITES IN WNY EXCEPT CHAUTAUQUA COUNTY. .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. SHORT TERM...TAN LONG TERM...WH AVIATION...WH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 437 AM EDT SUN AUG 29 2004 NYZ001>008-010>014-019>021-085-300826- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 437 AM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... SEVERAL WAVES OF LOW PRESSURE ARE EXPECTED TO TRACK NORTHEAST ALONG A NEARLY STATIONARY FRONTAL BOUNDARY LYING ACROSS THE LOWER GREAT LAKES TODAY AND TONIGHT. AS THESE FEATURES INTERACT WITH THE HUMID AIRMASS CURRENTLY IN PLACE OVER THE AREA...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL RESULT. THE MAIN THREAT FROM THE ACTIVITY WILL BE LOCALLY HEAVY DOWNPOURS CAPABLE OF CAUSING POOR DRAINAGE FLOODING IN LOW-LYING AREAS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THOSE PORTIONS OF THE AREA EAST OF THE GENESEE RIVER VALLEY...HOWEVER LIMITED SUNSHINE AND RESULTING INSTABILITY SHOULD KEEP ANY SEVERE ACTIVITY LARGELY ISOLATED IN NATURE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/ JJR
The national radar mosaic for the moment the first event began.
5 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418974, 5418975, 5418976, 5418977, 5418980, 5418981, 5418978, 5418979.